9:15 pm - 07/26/2006

Birth control, testosterone, libido

Have any of you ever heard that too high of an androgen level could lead to low libido?

I was talking to my doctor because I've been really unhappy with my birth control (Ortho Tri Cyclen and Ortho Tri Cyclen Lo). OTC killed my sex drive totally; OTC Lo has allowed it to return a little bit, but has made my face break out as badly as it did before I was diagnosed with PCOS at all, when my hormones were totally out of whack.

She had a really cool little sheet that summarized the hormones in each brand of hormonal birth control, and summarized the known side effects of too much or too little of each type of hormone. (It was her personal "cheat sheet" for talking with patients -- wish I'd thought to ask for a copy!) She told me, and had written on her sheet, that elevated androgen levels (testosterone being one androgen) can lead to both acne and low libido.

However, everything else that I've read blames low testosterone levels for lack of libido.

She said OTC-Lo already has low androgen levels, but it also has low estrogen levels. I decided to try switching to Yasmin, which according to my doctor has anti-androgen effects. (She also said Yasmin usually plays well with PCOS.) So it'll clear up my skin, probably, but I don't want it to kill my sex drive again! I have little enough right now.

So any endocrinologists in the house?

(I'm thinking of calling the office and seeing if I can ask my doctor this question.)

P.S. She also said that although broad-brush conclusions can be made about the likely side effects of a particular brand of HBC, effects vary widely from patient to patient, so it's really a matter of trying it out and seeing what happens.

At least she gave me an overview of my options, unlike my old doctor, who said "Well, sometimes the pill just kills your sex drive, there is nothing you can do about it."
snowmentality 27th-Jul-2006 11:58 am (UTC)
I'm not actually on Yasmin yet -- still finishing the last month of OTC-Lo.

It's interesting that I noticed my sex drive go away on OTC, but come back (to some extent) on OTC-Lo, given the higher androgen = higher sex drive thing. I don't think my stress levels have changed much over that time, although it's possible they have changed more than I think (I'm the kind of person who doesn't realize I'm stressed out until way after the fact).

I'm also interested in why my old doctor (who was always so friendly and competent before!) would switch me to OTC-Lo when I complained of low sex drive. That, plus what my new doctor said, implies that there must be something to this business of lower-androgen pills. Maybe it's the way the exogenous hormones affect your regular hormone production? Now I'm really curious!

I'm not on any other medications -- HBC is the only one -- so it's not a side effect from something else.
indywind 27th-Jul-2006 01:29 pm (UTC)
Your doc may have switched you to OTC-Lo because, IIRC, it's a lower dose in addition to slightly different active ingredients (OTC= estrogen/estradiol and progesterone; OTC-Lo=progesterone only). It would be reasonable to think that a lower dose might give you less of the unpleasant side effect (low libido) while allowing you to maintain the benefits.

To the best of my knowledge, no hormonal birth control contains androgens. Progesterone is not an androgen. It is involved in production of both androgens and estrogens, and in pregnancy. (More involved explanation at the top of the page here)

Elevated levels of sex hormones, either androgens or estrogens or both, can cause acne, variations in sex drive and mood, and various other 'nuisance' physical effects. That's why adolescence is so miserable--elevated sex hormones for the first time in our lives.

Elevated levels of androgens in adult women typically cause increased libido in the vast majority of cases. Testosterone has been prescribed for women experiencing low sex-drive. FemaleToMale transexuals generally report increased libido after beginning testosterone injections.

This is getting a little muddled, so to sum up: It seems very unlikely that androgens in your birth control could be causing your lower libido, since a) birth control doesn't typically contain androgens and b)elevetad levels of androgens don't typically have that effect.

However, YMMV, and your best recourse is probably to try different things til you find one that works best with least side effects.

Good luck!



himeykitty 27th-Jul-2006 03:17 pm (UTC)
OTC-Lo has norgestimate and ethinyl estradiol, so it's not progesterone only (info from the OTC-Lo website).
smallstar 27th-Jul-2006 11:44 pm (UTC)
Birth control pills (at least the combined ones) contain an estrogen and a progestin. However, the synthetic progestins used in birth control all have a greater or lesser ability to bind to and stimulate androgen receptors, which means they can (and do) have androgenic effects. Different progestins have different degrees of androgenic activity (see the table about halfway down the page here) although our information about this activity mainly comes from receptor binding studies in laboratory situations, and nobody has ever proven that these measured activities reflect actual differences in side effect profiles. Nevertheless, if someone is having some side effects that seem to be related to high or low androgenic effects from her birth control, the doctor will sometimes switch to a pill with a different progestin in an attempt to prevent those side effects.
frolicnaked 27th-Jul-2006 04:08 am (UTC)
I'm sorry that I'm no help for your actual question, but you mentioned wishing for a copy of your doc's "cheat sheet", and I thought this web page might help you out a little.
snowmentality 27th-Jul-2006 11:59 am (UTC)
Brilliant, thanks! For some reason my Google-fu had failed me...
This page was loaded Jul 28th 2014, 4:13 am GMT.